April-May '02 | briefing | mail | don't say this | flakers' jargon | flaker creativity | articles | other places | archives | send mail | ed dewke | legal stuff | order | search | 2001 Ed Dewke

Kenalog (intralesion injections)
from Dawne

Hi ED:  I was linked to your site from NPF (National Psoriasis Foundation).  I am 33 and have had plaque P since I was 18.  I have tried numerous topicals and PUVA.  Three weeks ago, I had a sore throat and then began noticing what I thought was a rash superimposed on my relatively few plaques.  I'm an HMO person so I could not get in to see my derm until June and settled for my PCP, who had no idea what kind of systemic reaction I was having and brought in another Dr. who also had no idea.  That left me with a strep culture, blood work, and an "emergency" (4 days later) appt. with a derm (not mine though).  So, by the time I got there today, I realized this is P, but unlike any flare-up I have ever had over the past 15 years. 

I now have Guttate, probably in response to that stupid sore throat.  Anyway, I look a mess everywhere with the exception of my face and neck.  My derm and I discussed methotrexate many months ago and I decided to hold off, but now, with this level of coverage, I am seriously considering it.  I had initial labs today and return on Tuesday to finally see my derm!  (I told the emergency derm today they must get me in to see my derm or they can send me to Charter Hospital.) 

My questions are this.  What does anyone know about Kenalog?  The day before my sore throat came on full-force my derm gave me the Kenalog shots in a number of plagues on hands, feet, and arm.  she likes to couple that with E-Mycin [erythromycin] to rule-out any internal infection possibly causing the flare.  Previously (last fall) when given this treatment, I cleared completely.  I have never cleared completely with the exception of when I was pregnant.  So, I don't think that my new Guttate flare is the result of the Kenalog but actually the throat drama.  But, I have not heard anyone talk about Kenalog. 

Also, I was a fanatic about Skin-Cap.  I used Temovate — [one legal form of the corticosteroid (clobetasol propionate) contained but not labeled in Skin-Cap before it was banned in the U.S. –Ed] — with no success.  In one of your postings you mention Temovate with REG.  What does REG stand for?

I guess that I am also quite anxious about the MTX treatment.  Sorry for the long message.  Any info on my two questions would be great. –Dawne

*****

Ed’s Response:  According to WebMD.com, Kenalog (triamcinolone acetonide) is a corticosteroid.  The administration you received is sometimes called intralesion steroid injections (see Flake Excerpts).  I’ve always been told that these injections are a short-term “quick fix” and not to be considered routine or “regimental.”  I’ve received them a couple of times, but my derm would not prescribe enough of the steroid to cover all my lesions.  The last time I received the shots I got very sick, so that was it for me.

As you know, your strep more than likely triggered the guttate.  Now you belong to a club I belong to called “multi-form” flakers.  We’re like the Eagle Scouts of Flakedom.  (It’s a privilege, Dawne.  Really.) 

I’ve heard from other Skin-Cap devotees who said the Temovate did not work for them — or at least not as well as the Skin-Cap spray.  This may be because you were experiencing what is considered an overdose of the active corticosteroid when you were using Skin-Cap.  That’s really the heinous part of the Skin-Cap scandal — that the manufacturers would release the product with a substance known to be harmful in too-great amounts, yet not calling attention to it and allowing people to consistently and ignorantly overdose.

But there’s also the possibility that the rest of the Skin-Cap product — its other ingredients and its delivery system (spray on fluid rather than rub-on goop) contributed to its success.  When Skin-Cap was finally banned, I really hoped Glaxo (manufacturer of Temovate) would develop and release a spray-on version, but so far I’ve heard nothing. 

Probably this is the end of that story:  People were too liberal with their use of Skin-Cap (they sprayed on too much of the corticosteroid) and although this created the “miraculous curing,” it also endangered health through excessive absorption of this steroid, which can damage other tissues, systems and functions when it is absorbed in high concentrations, and, long-term, permanently damage the skin it is making appear better in the short term.  Even if a similar product was released — properly labeled and prescribed — the allowable dosing would not achieve Skin-Cap-like results.  In fact, it may not work as well as the already-available goop versions. 

What does REG mean?  REG means Ed didn’t do a good job of coding the file you were reading.  “REG” was part of an HTML (web language) code I was trying to imbed so the word Temovate would be followed by a REGistered trademark sign — a circle with an “R” in it.  Sorry!

With regard to your MTX fears, Dawne.  I can’t/won’t say they aren’t justified.  As you know, I’m on the drug now and recently had my liver biopsied as a regular, periodic part of that regimen.  Much of my own fear was written down in my initial Methotrexate Journal in 1999.

Stay in touch, Dawne.  –Ed

This Month's Mail | Archives

www.flakehq.com